Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

April 23, 2017Rockdale County, Walton County, Georgia

NWS Atlanta, GA issued this special weather statement at Apr 23, 2017, 4:04 PM EDT for Rockdale County, Walton County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2017, 4:04 PM EDT (20:04 UTC)
Expired
Apr 23, 2017, 4:30 PM EDT
In force
26 min
Issued by
NWS Atlanta, GA
Wind
50

Counties Rockdale County, GA, Walton County, GA

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

455 
WWUS82 KFFC 232004
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
404 PM EDT SUN APR 23 2017
 
GAZ035-046>048-232030-
Walton GA-Rockdale GA-Barrow GA-Newton GA-
404 PM EDT SUN APR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR WALTON...EASTERN ROCKDALE...
SOUTHWESTERN BARROW AND NORTHWESTERN NEWTON COUNTIES UNTIL 430 PM
EDT...

At 404 PM EDT...a strong thunderstorm was over Georgia International
Horse Park, or near Conyers...moving northeast at 40 mph.

  HAZARD...40 to 50 mph wind and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of this storm include
Conyers, Winder, Monroe, Covington, Loganville, Oxford, Walnut Grove,
Bethlehem, Between, Good Hope, Jersey, Lakeview Estates, Georgia
International Horse Park, Bold Springs, Windsor, Almon,
Nicholasville, Milstead, Youth and Big Haynes Creek Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3380 8354 3356 8398 3371 8406 3383 8393
      3393 8380 3394 8381 3398 8376
TIME...MOT...LOC 2004Z 225DEG 36KT 3368 8394 

WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Apr 23, 3:20 PM EDT, 44 minutes earlier.

Area forecast discussion, Apr 23, 3:20 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
320 PM EDT Sun Apr 23 2017

.SHORT TERM /Tonight through Monday Night/...

A complicated synoptic system is currently impacting the CWFA
bringing widespread beneficial rainfall to the area...plus a few
thunderstorms to portions of central Georgia. A cold front is
currently moving across western GA, while a warm front is situated
right across the Interstate 20 corridor. A weak wedge has developed
across NE GA this morning and has been re-enforced by the widespread
rainfall.

Locations east of the cold front and south of the warm front have
been in the warm sector for most of the day. This area roughly
corresponds to east of Interstate 85 and south of Interstate 20.
Less cloud cover and good heating have allowed for decent
destabilization to occur. Lapse rates remain marginal, but shear
values remain favorable. Have seen one rotating thunderstorm this
afternoon already...wouldn't rule out additional ones. Scattered
strong thunderstorms will be likely, with isolated severe
thunderstorms possible through the remainder of the afternoon. The
primary mode of severe weather should be wind gusts up to 60mph.
Localized flooding is also possible, as the potential for heavy
rainfall continues.

Luckily, surface instability begins to wane a bit as the coldest
temps aloft, associated with the mid level low, move in overnight.
Even so, lapse rates steepen to impressive values. Wouldn't be
surprised to get a few reports of small hail, even within the
showers this evening.

The mid level low pressure system will continue to slowly move
across the CWFA through Sunday. The mid level forcing will continue
the potential for isolated/scattered showers through the remainder
of the period.

NListemaa

.LONG TERM /Tuesday through Sunday/...

Extended forecast period still expected to start out quiet and mild
through mid-week followed by warmer and a bit more unsettled weather
for the latter portions. Upper-level energy with the mid to late
workweek system lifts well north of the area, but loss of upper-
level ridging and the proximity of a dying frontal boundary still
merits a chance for convection Thursday through Friday, especially
across the north. Little forcing aside from diurnal heating through
the majority of the remainder of the forecast period until late.
Overall, little change made to the long-term forecast grids with
this cycle. Please see the previous Long Term Forecast discussion
below.

20

Previous LONG TERM Forecast Discussion/Monday Night through
Saturday/...

All of the activity during the short term period will be pushing
east out of the CWA by the beginning of the long term forecast
period on Monday night. The slow moving closed H5 low will be
centered in the vicinity of Georgia and SC coastline...with
associated sfc low centered just downstream off the NC/SC coastline.
Wrap-around shower activity associated with this system will be
mainly confined to eastern counties and should gradually push east
through the overnight hours...leaving the CWA dry with mid level
heights beginning to rise.

Tuesday and Wednesday look to be very dry and pleasant as a weak mid
level shortwave ridge builds in and weak high pressure takes over at
the surface. Could see some lingering lower level cloud cover
Tuesday...but temps should begin to rebound with highs upper 70s to
low 80s Tues and mid-upper 80s Wednesday.

The weak shortwave ridge will begin to shift to the east of the
region late Wednesday into Thursday. Upstream pattern shows an
elongated trough building into the Western and Central US...with
several notable embedded shortwave troughs responsible for the
development of numerous sfc waves along a frontal boundary. This
frontal boundary will push toward the CWA early Thursday.
Deterministic models begin to diverge somewhat around this
time...but both agree the front will stall across the state by
Thursday night...which makes sense given large displacement from
parent system. Plenty of instability should allow for thunderstorm
development in the vicinity of this boundary...but weak shear argues
against robust organization at this time.

00z EC came more in line with 00z GFS tonight with a broad mid level
closed low developing within the broad cyclonic flow across the
Western/Central US...which is also now being reflected in the
ensemble data. Given this solution...strong cyclogenesis should take
place in the lee of the Rockies next weekend. This should kick the
stalled boundary across our area north as a warm front as it moves
east into the Midwest/Great Lakes... with the associated cold
front expected to approach the area at the end of the long term.

Kovacik

&&

AVIATION...
18Z Update...
Thunder should remain to the south and east of ATL this afternoon.
However, vsbys/cigs will be impacted by the showers through the
late afternoon. A wind shift is likely between 19z and 20z to the
SW. Cigs are expected to go MVFR after the heavier precip for a
few hours, but should go IFR overnight with low clouds and patchy
drizzle. Winds may also flirt with due north right before 12z,
but should mostly stay on the west side. Cigs will gradually
improve through mid to late morning on Monday.

//ATL Confidence...18Z Update...
Medium confidence all elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          55  66  54  78 /  90  40  30  10
Atlanta         53  67  55  78 /  60  30  10   5
Blairsville     51  65  52  76 /  80  40  20  10
Cartersville    52  66  51  79 /  60  20  10   5
Columbus        53  70  54  82 /  30  10   5   5
Gainesville     52  65  55  77 /  80  40  20  10
Macon           52  71  54  81 /  70  20  10   5
Rome            51  67  52  80 /  60  20   5   5
Peachtree City  52  68  54  79 /  50  20   5   5
Vidalia         60  74  57  80 /  70  40  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....20
AVIATION...NListemaa
Hazardous weather outlook, Apr 23, 11:40 AM EDT, 4 hours 24 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
1140 AM EDT Sun Apr 23 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1140 AM EDT Sun Apr 23 2017

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered strong and isolated severe thunderstorms will be possible
today and tonight over portions of north and central Georgia as a
cold front moves through the region. The greatest severe risk will
generally south of I-20 and east of I-85 during the afternoon and
evening hours. Damaging wind, frequent lightning, and heavy rainfall
are the primary threats. Large hail is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

There is a slight chance for thunderstorms Monday across the eastern
half of north and central Georgia. At this time, no severe
thunderstorms are expected.

No hazardous weather is expected Tuesday through Wednesday.

Thunderstorms will return to the forecast on Thursday and then
again next weekend as several frontal systems approach the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Apr 23, 2:29 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
229 PM EDT SUN APR 23 2017

GAZ037-047-049-231900-
Morgan GA-Walton GA-Oconee GA-
229 PM EDT SUN APR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN...EASTERN
WALTON AND SOUTHEASTERN OCONEE COUNTIES UNTIL 300 PM EDT...

At 228 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Rutledge, or 7 miles west of Madison...
moving northeast at 20 mph.

  HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...this
           storm has also exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storm include
Rutledge, Bostwick, Hard Labor Creek State Park and Apalachee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3370 8340 3369 8340 3354 8358 3358 8367
      3380 8355 3371 8337
TIME...MOT...LOC 1828Z 214DEG 15KT 3360 8360

WIND...50MPH
Special weather statement, Apr 23, 3:00 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
300 PM EDT SUN APR 23 2017

GAZ037-049-231930-
Morgan GA-Oconee GA-
300 PM EDT SUN APR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN AND SOUTHEASTERN
OCONEE COUNTIES UNTIL 330 PM EDT...

At 258 PM EDT...a strong thunderstorm was over Apalachee, or near
Madison...moving northeast at 20 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...heavy rain
           and frequent cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Bostwick, Bishop, Farmington and Apalachee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3371 8337 3370 8340 3369 8340 3363 8349
      3367 8355 3385 8344 3377 8328 3377 8329
TIME...MOT...LOC 1858Z 222DEG 17KT 3369 8347

HAIL...0.75IN
WIND...50MPH
Special weather statement, Apr 23, 4:04 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
404 PM EDT SUN APR 23 2017

GAZ035-046>048-232030-
Walton GA-Rockdale GA-Barrow GA-Newton GA-
404 PM EDT SUN APR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR WALTON...EASTERN ROCKDALE...
SOUTHWESTERN BARROW AND NORTHWESTERN NEWTON COUNTIES UNTIL 430 PM
EDT...

At 404 PM EDT...a strong thunderstorm was over Georgia International
Horse Park, or near Conyers...moving northeast at 40 mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Conyers, Winder, Monroe, Covington, Loganville, Oxford, Walnut Grove,
Bethlehem, Between, Good Hope, Jersey, Lakeview Estates, Georgia
International Horse Park, Bold Springs, Windsor, Almon,
Nicholasville, Milstead, Youth and Big Haynes Creek Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3380 8354 3356 8398 3371 8406 3383 8393
      3393 8380 3394 8381 3398 8376
TIME...MOT...LOC 2004Z 225DEG 36KT 3368 8394

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 8:03 PM EDTSpecial Weather StatementFFCWalker27 min
Apr 23, 6:00 AM EDTSpecial Weather StatementFFCHenry, Rockdale, Walton45 min
Apr 23, 6:45 AM EDTSpecial Weather StatementFFCBarrow, Clarke, Madison, Oconee, Rockdale, Walton45 min
Apr 23, 11:31 AM EDTRiver Flood WarningFFCDade30 hr
Apr 23, 2:29 PM EDTSpecial Weather StatementFFCMorgan31 min
Apr 23, 3:00 PM EDTSpecial Weather StatementFFCOconee30 min
Apr 23, 4:15 PM EDTSpecial Weather StatementFFCJasper30 min
Apr 23, 4:43 PM EDTSpecial Weather StatementFFCJasper32 min
Apr 23, 4:45 PM EDTSpecial Weather StatementFFCMacon30 min
Apr 23, 5:07 PM EDTSevere Thunderstorm WarningFFCHouston, Macon, Peach23 min
Apr 23, 5:22 PM EDTSpecial Weather StatementFFCJones23 min
Apr 23, 5:29 PM EDTSevere Thunderstorm WarningFFCBleckley, Houston, Peach, Twiggs31 min
Apr 23, 5:30 PM EDTFlash Flood WarningFFCGwinnett4 hr
Apr 23, 5:48 PM EDTFlash Flood WarningFFCNewton, Rockdale, Walton4 hr
Apr 23, 5:59 PM EDTSpecial Weather StatementFFCTwiggs31 min
Apr 23, 6:14 PM EDTSevere Thunderstorm WarningFFCTwiggs, Wilkinson31 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.